Can investor heterogeneity be used to explain the cross-section of average stock returns in emerging markets?
Chan Shik Jung,
Dong Wook Lee and
Kyung Suh Park
Journal of International Money and Finance, 2009, vol. 28, issue 4, 648-670
Abstract:
This paper examines whether investor heterogeneity can be used for asset-pricing purposes in emerging markets. We pose this question, since the lack of transparency and greater uncertainty, which are typical of those markets, render it more likely that investors will disagree with each other and hold different portfolios, resulting in a mean-variance inefficient market portfolio. Consequently, we examine whether a heterogeneity-based factor can sufficiently augment the market portfolio, so that the two can function as multivariate proxies for the tangency portfolio. We test this hypothesis in the Korean stock market in which the measures of heterogeneity such as foreign ownership and institutional holdings are available for a large number of stocks over an extended period of time. We find that the heterogeneity-augmented two-factor model outperforms the CAPM one-factor and the Fama-French three-factor models. Consistent with the greater severity of investor heterogeneity in emerging markets, a developed market with comparable data availability, namely, Japan, shows similar but weaker test results.
Keywords: Investor; heterogeneity; Emerging; market; Multivariate; proxies; for; tangency; portfolio; Factor; model (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261-5606(09)00026-6
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:28:y:2009:i:4:p:648-670
Access Statistics for this article
Journal of International Money and Finance is currently edited by J. R. Lothian
More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().